Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS North Platte, NE

July 4, 2004Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2004, 6:01 PM MDT for Chase County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:01 PM MDT (00:01 UTC)
Expired
Jul 4, 2004, 7:00 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 050001
SVRLBF
NEC029-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 700 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LAMAR TO 6
  MILES SOUTH OF LAMAR TO 18 MILES SOUTH OF LAMAR...OR ALONG A LINE
  EXTENDING FROM 16 MILES SOUTHWEST OF GRANT TO 18 MILES WEST OF
  IMPERIAL TO 24 MILES SOUTHWEST OF IMPERIAL...AND MOVING EAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMPION AROUND 635 PM MDT
  IMPERIAL AROUND 640 PM MDT
  ENDERS AND 8 MILES WEST OF WAUNETA AROUND 655 PM MDT

LAT...LON 4069 10203 4036 10203 4036 10135 4069 10135

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:06 AM MDT, 15 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:06 AM MDT, 15 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 AM CDT SUN JUL 4 2004

...FORECAST FOCUS WILL BE ON CONVECTION THIS EVENING...

.DISCUSSION...
VORT MAX ASSOC WITH WEAK UPPER LEVEL CIRCULATION NOTED IN SWRN CO
WITH PLENTY OF SHOWERS AND THUNDERSTORMS PASSING ACROSS THE
MOUNTAINS AND ADJACENT PLAINS. BOTH THE ETA AND GFS SIMILAR WITH
DEVELOPING CONVECTION INTO THE HIGH PLAINS THROUGH 00Z THEN EASTWARD
INTO ONE OR MORE MCSS TONIGHT. THE ETA KEYING IN ON ONE IN WEST
CENTRAL NEBRASKA AND WRN KS WHILE THE GFS HAS ONE IN SD AND THE TRI
STATE (CO/NE/KS). WITH A THUNDERSTORM WATCH IN PLACE FOR WESTERN
NEBRASKA UNTIL 03Z...SEVERE PARAMETERS FAVOR ANOTHER ROUND OF
THUNDERSTORMS WITH A FEW SUPERCELLS WITH VERY LARGE HAIL POTENTIAL.
EXISTING BOUNDARIES WILL BE IMPORTANT FOR FOCUS. APPEAR LATEST TREND
OF RADAR AND SATELLITE AT 1930Z FAVORS THE SWRN ZONES FOR BEST
SEVERE POTENTIAL. DUE TO BOUNDARY EXISTING FROM WEST OF AKO CO INTO
GARDEN COUNTY. AREA IN SERLY INFLOW AND MOISTURE CONVERGENCE. CANT
RULE OUT POSSIBILITY OF ISOLATED FLASH FLOODING IN SW WHERE 1 HR FFG
IS AT 1.3 TO 1.9 INCHES. HAYES COUNTY LOWEST AT 1.3 INCHES. ACTIVITY
SHOULD EXIT MOST OF FA BY 06Z.

SHOWERS AND STORMS SHOULD REDEVELOP MONDAY AHEAD OF UPPER TROUGH AND
COLD FRONT ADVANCING SOUTHWARD THROUGH FA. THIS WILL COOL NW DOWN TO
THE UPPER 60S WHILE LOWER 80S SQUEEZED OUT IN FAR SOUTH. CHANCES
SHOULD END MONDAY NIGHT AS SFC HIGH BUILDS IN. CONTINUED COOL TUES
IN THE MID 70S. DRY UNTIL LATE THU WHEN COLD FRONT AND UPPER TROUGH
APPROACH. AGREE WITH HPC IN STALLING FRONT OUT ACROSS NEBR KEEPING
POPS IN THE FORECAST THROUGH SATURDAY. A WARMING TREND INTO THE 80S
TO NEAR 90 EACH DAY.

 .LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

POWER
Hazardous weather outlook, Jul 4, 2:10 PM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN JUL 4 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-051200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
310 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE WEATHER IS EXPECTED THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA. LARGE HAIL WILL BE THE PRIMARY THREAT...ALTHOUGH STRONG WINDS
WILL ALSO BE POSSIBLE. STORMS HAVE DEVELOPED OVER THE PANHANDLE OF
NEBRASKA AND WILL MOVE EAST AND SOUTHEAST ACROSS THE OUTLOOK AREA.
LOCALLY HEAVY RAINFALL COULD ACCOMPANY THE STRONGEST STORMS AND
PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SEVERE WEATHER IS POSSIBLE AGAIN MONDAY EVENING ACROSS
SOUTHWEST NEBRASKA.  LARGE HAIL WILL BE THE PRIMARY CONCERN. STORMS
WILL WILL DEVELOP ACROSS WESTERN NEBRASKA AND MOVE SOUTHEAST.
LOCALLY HEAVY RAINFALL COULD ACCOMPANY THE STRONGEST STORMS AND
PRODUCE MINOR FLOODING.

TUESDAY THROUGH SATURDAY...NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND MONDAY.

MASEK

In the hours before

Local storm report, Jul 4, 2:56 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 W GORDON              42.81N 102.26W
07/04/2004  0.75 INCH        SHERIDAN           NE   BROADCAST MEDIA

            MARBLE TO PENNY SIZE HAIL AND HEAVY RAIN WAS OBSERVED BY
            A RADIO STATION OPERATOR 3 MILES WEST OF GORDON.

&&

JS
Local storm report, Jul 4, 3:53 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 W LEMOYNE             41.29N 101.86W
07/04/2004  0.88 INCH        KEITH              NE   PUBLIC

            NICKLE SIZE HAIL WAS OBSERVED 3 MILES WEST OF LEMOYNE BY
            A PRIVATE CITIZEN.

&&

JS
Local storm report, Jul 4, 4:24 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             14 NW BIG SPRINGS       41.21N 102.27W
07/04/2004  1.00 INCH        DEUEL              NE   PUBLIC

&&

BUTTLER
Local storm report, Jul 4, 5:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             15 SE HYANNIS           41.85N 101.55W
07/04/2004  1.00 INCH        GRANT              NE   PUBLIC

            PENNY TO QUARTER SIZE HAIL WAS REPORTED 15 MILES
            SOUTHEAST OF HYANNIS BY A PRIVATE CITIZEN.

&&

JS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:07 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jul 4, 6:54 PM MDTSevere Thunderstorm WarningLBFHayes66 min
Jul 4, 6:59 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry61 min
Jul 5, 3:44 PM MDTSevere Thunderstorm WarningLBFGarden61 min
Jul 5, 4:19 PM MDTSevere Thunderstorm WarningLBFArthur56 min
Jul 5, 4:51 PM MDTSevere Thunderstorm WarningLBFMcPherson54 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningLBFArthur36 min
Jul 5, 5:29 PM MDTSevere Thunderstorm WarningLBFCuster61 min
Jul 5, 5:44 PM MDTSevere Thunderstorm WarningLBFMcPherson61 min
Jul 5, 5:55 PM MDTTornado WarningLBFCherry35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.